AAPC - Back to school
Results 1 to 4 of 4

Thread: steroid induced diabetes

  1. #1

    Default steroid induced diabetes

    AAPC: Back to School
    I would like to know how you are coding steroid induced diabetes. I know that it was once coded as 251.8 but with the secondary diabetes section 249 I would think this is what is used. Also using the index takes you to secondary diabetes. I am looking in a study book for 2010 that still says to use 251.8. What are your thoughts? Thanks

  2. #2
    Join Date
    Apr 2007
    Lubbock, TX


    I have a 2010 Ingenix book at the moment that leads me to 249.0, specifically. Diabetes, steroid induced in the alphabetic directs you to See Diabetes, Secondary, which is associated with 249.0. In the tabular, 249.0 is Secondary diabetes mellitus without mention of complication (or manifestation classifiable to 249.1-249.9):
    Secondary diabetes NOS
    And there's also a note underneath that says "Drug/chemical induced diabetes mellitus w/o comp", but that may be unique to this ICD-9 publication.

    I don't believe that 251.8 gives the indication that the patient has diabetes, or what caused it. Almost every other code in the Other Disorders of Pancreatic Internal Secretion (251) section specifically exclude glycemic conditions associated with diabetes, which makes me think that the section is devoted to non-diabetic diseases that happen to mimic diabetic symptoms, but I could be wrong.

    The study books aren't always kept up to date with the code changes - it just depends on when the edition is released. It would be really difficult to update them every year, I suppose. The one I used to study for the CPMA exam was the recommended version until this year, and it still had references to CPT 90772, which changed to 96372 in 2009. Trust your code books. The tests are updated annually.

  3. #3
    Join Date
    Apr 2007
    Columbia, MO


    Go to the ICD-9 guidelines and the section there on secondary diabetes will tell you to code it as a 249.x code.

    Debra A. Mitchell, MSPH, CPC-H

  4. #4


    Thank you. I am studying for my CCS-P and an AHIMA 2010 study guide seems to be very outdated. It concerns me that a study guide to help you prepare would have these simple errors in it. Thanks.

Similar Threads

  1. Steroid induced hyperglycemia
    By nicole.wilson@uwmf.wisc.edu in forum ICD-10
    Replies: 3
    Last Post: 10-16-2015, 07:51 AM
  2. Steroid induced psychosis
    By Tonyj in forum Diagnosis Coding
    Replies: 0
    Last Post: 10-31-2012, 03:01 PM
  3. Steroid-induced diabetes
    By Tonyj in forum Diagnosis Coding
    Replies: 1
    Last Post: 04-23-2012, 04:04 PM
  4. Steroid Induced Psychosis
    By Tonyj in forum Diagnosis Coding
    Replies: 1
    Last Post: 03-01-2012, 04:54 PM
  5. Steroid induced psychosis
    By Tonyj in forum Diagnosis Coding
    Replies: 2
    Last Post: 01-31-2012, 06:35 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

Enjoying Our Forums?

AAPC forums are a benefit of membership. Joining AAPC grants you unlimited access, allowing you to post questions and participate with our community of over 150,000 professionals.

Join Now Continue Reading Without Full Access

Already a Member?


Close Message

In addition to full participation on AAPC forums, as a member you will be able to:

  • Access to the largest healthcare job database in the world.
  • Join over 150,000 members of the healthcare network in the world.
  • Be a part of an industry leading organization that drives the business side of healthcare.
  • Save anywhere from 10%-50% with exclusive member discounts on courses, books, study materials, and conferences.
  • Access to discounts at hundreds of restaurants, travel destinations, retail stores, and service providers. AAPC members also have opportunities to save on heath, life, and liability insurance.
  • Become a member of a local chapter and attend regular meetings.